Evidence map›Paper›PMID 29721625›Full record

ReviewDer Hautarzt; Zeitschrift fur Dermatologie, Venerologie, und verwandte Gebiete2018

[Acute life-threatening drug reactions of the skin].

M Mockenhaupt

Abstract readReview
PubMed Publisher
In one paragraph

Review in Der Hautarzt; Zeitschrift fur Dermatologie, Venerologie, und verwandte Gebiete, 2018. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 6 papers.

0numbers the graph read from it
0cells of the map it votes in
6citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

6 citing papers in PubMed.

  1. [Dermatological conditions requiring intensive care treatment].Dermatologie (Heidelberg, Germany) · 2025
    Review
  2. [Dermatological conditions requiring intensive care treatment].Medizinische Klinik, Intensivmedizin und Notfallmedizin · 2025
    Review
  3. [Ocular involvement in Stevens-Johnson syndrome and toxic epidermal necrolysis].Der Ophthalmologe : Zeitschrift der Deutschen Ophthalmologischen Gesellschaft · 2021
    Article
  4. [Emergencies in dermatology : From gonorrhea to angioedema].Medizinische Klinik, Intensivmedizin und Notfallmedizin · 2020
    Article
  5. Article
  6. [38-year-old female with recurrent target lesions on the hands : Preparation for the specialist examination: part 42].Der Hautarzt; Zeitschrift fur Dermatologie, Venerologie, und verwandte Gebiete · 2019
    Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

1 author.

M MockenhauptDokumentationszentrum schwerer Hautreaktionen (dZh), Universitätsklinik für Dermatologie und Venerologie, Hauptstr. 7, 79104, Freiburg, Deutschland. dzh@uniklinik-freiburg.de.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are acutely occurring, unpredictable, often life-threatening reactions that are a huge challenge in clinical practice. They are characterized by extensive blistering of skin and mucosa and are considered as one disease entity of different severity. Thus, they are summarized as SJS/TEN or EN (for epidermal or epithelial necrolysis). The diagnosis can be confirmed through synopsis of clinical pattern and histopathological findings. To identify the inducing factors, it is crucial to obtain a detailed and thorough medication and infection history. Based on the results of large epidemiological studies, potentially inducing drugs can be narrowed down even in cases of multimedication and underlying diseases. Agents with a high risk for SJS/TEN are allopurinol, antibacterial sulfonamides, non-steroidal anti-inflammatory drugs of the oxicam-type, various antiepileptics and nevirapine. They alone explain more than half of the cases of SJS/TEN. Typically, the reaction occurs during the first continuous use of the medication, while the beginning of use most often is one to four weeks prior to reaction onset. However, a drug is not always the cause of the reaction, but in approximately 70-75% of the cases very likely. In other cases infections may be potential causes. If certain medications are thought to be the inducing factors, they should be withdrawn without delay. In addition, symptomatic treatment should be initiated. In case of progression, an additional immunomodulating therapy should be considered. In this respect, systematic reviews have shown best results for cyclosporine A and systemic steroids.

Indexed as

AllopurinolAnti-Bacterial AgentsAnticonvulsantsAnti-Inflammatory Agents, Non-SteroidalDrug-Related Side Effects and Adverse ReactionsExanthemaHumansNevirapineSkinStevens-Johnson SyndromeSulfonamidesAllopurinolAnti-Bacterial AgentsAnticonvulsantsAnti-Inflammatory Agents, Non-SteroidalNevirapineSulfonamidesPrognosisRisk factorsStevens-Johnson syndromeTherapyToxic epidermal necrolysis

Identifiers

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.